Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 44, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2009, 3:52 PM CDT for Hennepin County, Wright County, Minnesota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2009, 3:52 PM CDT (20:52 UTC)
- Expired
- Jul 21, 2009, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Hennepin County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:06 PM CDT | HAIL 0.75 | 1 Ene Rogers, MN | AT COUNTY RD 13 AND 144 |
| Jul 21, 4:11 PM CDT | HAIL 0.75 | Buffalo, MN | |
| Jul 21, 4:11 PM CDT | HAIL 1 | 3 Ne Rogers, MN | MEASURED AT INTERSECTION OF BROCKTON AND PINE IN DAYTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738
WUUS53 KMPX 212052
SVRMPX
MNC053-171-212145-
/O.NEW.KMPX.SV.W.0044.090721T2052Z-090721T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT TUE JUL 21 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WRIGHT COUNTY IN CENTRAL MINNESOTA...
NORTHWESTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 445 PM CDT
* AT 350 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES
SOUTHWEST OF MONTICELLO...OR ABOUT 24 MILES SOUTHWEST OF
PRINCETON...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BUFFALO...
ALBERTVILLE...
ST MICHAEL...
ROCKFORD...
HANOVER...
ROGERS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4532 9379 4530 9377 4530 9371 4525 9351
4524 9350 4523 9350 4505 9367 4521 9401
4534 9385
TIME...MOT...LOC 2052Z 297DEG 11KT 4526 9383
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:22 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 21, 3:22 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT TUE JUL 21 2009 .DISCUSSION... EARLY AFTERNOON ANALYSIS SHOWS A WEAK COLD FRONT BISECTING THE CWA...ROUGHLY FROM NEAR ST CLOUD TO NEW ULM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS AFTERNOON INTO EARLY EVENING ATTENDANT WITH THE COLD FRONT...WITH IMPETUS FROM A MID LEVEL SHORTWAVE THAT IS ENTERING CENTRAL MINNESOTA. NOT SURPRISING THAT A FEW OF THESE STORMS ARE PUTTING OUT LOW-END SEVERE HAIL /CIRCA 1 INCH/...WITH RELATIVELY LOW FREEZING LEVELS BETWEEN 9K /NORTH CWA/ AND 10K FEET /SOUTH CWA/. ALTHOUGH THE HAIL THREAT AND POSSIBILITY OF BRIEF/ISOLATED HEAVY RAINFALL WILL MAINTAIN ITSELF INTO EARLY EVENING...COVERAGE SHOULD BE WIDELY SCATTERED IN NATURE. THE AFOREMENTIONED SHORTWAVE IS TRAVELING THROUGH THE BASE OF A MID/UPPER LOW OVER NORTHERN/CENTRAL MANITOBA. THIS FEATURE WILL SHEAR OUT OVER THE NEXT 24-48 HOURS...AND YIELD NORTHWEST FLOW REGIONALLY THROUGH THE WEEK. THIS WILL LEAVE THE FORECAST AREA SUBJECT TO SOMEWHAT ARBITRARY ISOLATED TO WIDELY SCATTERED SHOWER/TS ACTIVITY...ESPECIALLY NORTH OF THE INTERSTATE 94 CORRIDOR WHERE COOLER MID LEVEL TEMPERATURES AND DEEPER MOISTURE ARE PROGGED. HAVE MAINTAINED 20-30 POPS ON WEDNESDAY...WITH MORE CONFIDENCE IN THE AFTERNOON FOR DIURNALLY DRIVEN ACTIVITY. THE MOST LIKELY SHOWER-FREE TIMEFRAME APPEARS TO BE WEDNESDAY NIGHT AND THURSDAY...AS THE TROUGH SHIFTS TOWARD THE CENTRAL GREAT LAKES. A TRAILING SASKATCHEWAN SHORTWAVE WILL MERGE WITH THE GREAT LAKES TROUGH...AND ROTATE OVER ONTARIO THROUGH A GOOD PORTION OF THE WEEKEND. THE ASSOCIATED FRONT WILL MOVE ACROSS THE FORECAST AREA BETWEEN 06Z FRIDAY AND 06Z SATURDAY...ALONG WITH DECENT SHORTWAVE ENERGY ON FRIDAY NIGHT AND SATURDAY. HAVE RETAINED 30-40 POPS FROM LATE THURSDAY NIGHT THROUGH SATURDAY. THE LOW WILL CIRCULATE OVER HUDSON BAY THROUGH EARLY NEXT WEEK...WHILE EXTENSIVE TROUGHING AFFECTS THE NORTHERN CONUS. THE PRESENCE OF THE TROUGH WILL KEEP 20-30 POPS IN THE FORECAST THROUGH THE MAJORITY OF THE EXTENDED FORECAST. HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW CLIMATOLOGICAL NORMALS THROUGH MOST OF THE PERIOD DUE TO THE INFLUENCE OF THE TROUGH. && .AVIATION... /18Z TAF ISSUANCE/ COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE EARLY MORNING HOURS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/RAH
Hazardous weather outlook, Jul 21, 12:53 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1253 PM CDT TUE JUL 21 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1253 PM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM LATE THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
In the hours before
Local storm report, Jul 21, 3:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL WOODBURY 44.91N 92.92W
07/21/2009 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
HAIL OCCURRED FROM 310 TO 317 PM
&&
MKMLocal storm report, Jul 21, 3:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 E DUELM 45.56N 93.88W
07/21/2009 M0.75 INCH BENTON MN PUBLIC
&&
MKMLocal storm report, Jul 21, 3:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL HUDSON 44.97N 92.74W
07/21/2009 E0.25 INCH ST. CROIX WI TRAINED SPOTTER
&&
DFCSpecial weather statement, Jul 21, 3:31 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 331 PM CDT TUE JUL 21 2009 MNZ083-092-212115- BLUE EARTH-FARIBAULT- 331 PM CDT TUE JUL 21 2009 AT 330 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAPLETON. THIS STORM WAS MOVING SOUTH AT 20 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MAPLETON. MINNESOTA LAKE. DELAVAN. EASTON. BRUSH CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4369 9372 4363 9404 4392 9412 4401 9389 TIME...MOT...LOC 2031Z 343DEG 19KT 4390 9397
Local storm report, Jul 21, 3:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 ESE DUELM 45.55N 93.89W
07/21/2009 M1.00 INCH SHERBURNE MN PUBLIC
GARDEN SHREDDED
&&
MKMLocal storm report, Jul 21, 3:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 NW BUFFALO 45.19N 93.88W
07/21/2009 M0.75 INCH WRIGHT MN TRAINED SPOTTER
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:51 PM CDT | Special Weather Statement | MPX | Morrison | 39 min |
| Jul 21, 1:26 PM CDT | Special Weather Statement | MPX | Morrison | 49 min |
| Jul 21, 1:58 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 47 min |
| Jul 21, 2:15 PM CDT | Special Weather Statement | MPX | Carver | 45 min |
| Jul 21, 2:22 PM CDT | Severe Thunderstorm Warning | MPX | Benton | 38 min |
| Jul 21, 2:28 PM CDT | Special Weather Statement | MPX | Sherburne | 47 min |
| Jul 21, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 47 min |
| Jul 21, 2:53 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 37 min |
| Jul 21, 3:19 PM CDT | Special Weather Statement | MPX | Washington | 41 min |
| Jul 21, 3:24 PM CDT | Special Weather Statement | MPX | Wright | 51 min |
| Jul 21, 3:31 PM CDT | Special Weather Statement | MPX | Faribault | 44 min |
| Jul 21, 3:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Sherburne, Wright | 62 min |
| Jul 21, 4:11 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 49 min |
| Jul 21, 4:16 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 44 min |
| Jul 21, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 41 min |
| Jul 21, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 24 min |
| Jul 21, 4:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 36 min |
| Jul 21, 4:56 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 49 min |
| Jul 21, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 43 min |
| Jul 21, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Ramsey | 24 min |
| Jul 21, 5:10 PM CDT | Areal Flood Advisory | MPX | Washington | 2 hr |
| Jul 21, 5:54 PM CDT | Special Weather Statement | MPX | Dakota | 51 min |
| Jul 21, 6:18 PM CDT | Special Weather Statement | MPX | Waseca | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.